Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2024, 2:48 PM EDT for 4 counties in Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2024, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 5, 2024, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
119 WUUS54 KMRX 051848 SVRMRX TNC059-073-163-179-051930- /O.NEW.KMRX.SV.W.0113.240705T1848Z-240705T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Morristown TN 248 PM EDT Fri Jul 5 2024 The National Weather Service in Morristown has issued a * Severe Thunderstorm Warning for... Southwestern Sullivan County in east Tennessee... East central Hawkins County in east Tennessee... Northwestern Washington County in east Tennessee... Northeastern Greene County in east Tennessee... * Until 330 PM EDT. * At 248 PM EDT, a severe thunderstorm was located 10 miles south of Surgoinsville, or 10 miles north of Greeneville, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Johnson City, Kingsport, Jonesborough, Gray, Spurgeon, Midway, Colonial Heights, Oak Grove, Baileyton, and Leesburg. This includes the following highways... Interstate 26 in Tennessee between mile markers 4 and 17. Interstate 81 in Tennessee between mile markers 31 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3622 8290 3639 8294 3654 8247 3626 8239 TIME...MOT...LOC 1848Z 258DEG 28KT 3632 8283 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DGS
2 follow-up statements
457 WWUS54 KMRX 051903 SVSMRX Severe Weather Statement National Weather Service Morristown TN 303 PM EDT Fri Jul 5 2024 TNC059-073-163-179-051930- /O.CON.KMRX.SV.W.0113.000000T0000Z-240705T1930Z/ Sullivan TN-Hawkins TN-Washington TN-Greene TN- 303 PM EDT Fri Jul 5 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR SOUTHWESTERN SULLIVAN...EAST CENTRAL HAWKINS...NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES... At 303 PM EDT, a severe thunderstorm was located 11 miles west of Jonesborough, or 14 miles southwest of Kingsport, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Johnson City, Kingsport, Jonesborough, Gray, Spurgeon, Midway, Colonial Heights, Oak Grove, Baileyton, and Leesburg. This includes the following highways... Interstate 26 in Tennessee between mile markers 4 and 17. Interstate 81 in Tennessee between mile markers 31 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3622 8290 3639 8294 3654 8247 3626 8239 TIME...MOT...LOC 1903Z 258DEG 28KT 3635 8268 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DGS
561 WWUS54 KMRX 051915 SVSMRX Severe Weather Statement National Weather Service Morristown TN 315 PM EDT Fri Jul 5 2024 TNC059-073-163-179-051925- /O.CAN.KMRX.SV.W.0113.000000T0000Z-240705T1930Z/ Sullivan TN-Hawkins TN-Washington TN-Greene TN- 315 PM EDT Fri Jul 5 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SULLIVAN...EAST CENTRAL HAWKINS...NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds are still possible with this thunderstorm. && LAT...LON 3622 8290 3639 8294 3654 8247 3626 8239 TIME...MOT...LOC 1913Z 258DEG 28KT 3637 8256 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:04 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 5, 2:04 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Morristown TN 204 PM EDT Fri Jul 5 2024 ...New AVIATION... .UPDATE... Issued at 1130 AM EDT Fri Jul 5 2024 Line of showers and thunderstorms are moving onto the plateau late this morning and are whats left of an MCS that was moving across middle TN earlier this morning. Our airmass is moist and unstable with mixed layer CAPE values are 1500 to 2500 J/KG ahead of the convection. Precipitable water values are very high too 1.7 to 2.2. Dew points are in the mid 70s. The flow is weaker but scattered to numerous showers and storms are expected to develop with a risk for damaging wind gusts and wet microbursts. A slight risk for severe storms was added to the day 1 outlook across NE TN and SW VA. With warnings issued already in eastern KY there could be some by early to mid afternoon across northern sections. Late morning temperatures are in the upper 80s to lower 90s already and heat index values are in the mid 90s to just over 100. Expecting highest heat index values next couple hours ahead of the thunderstorms. A few locations in the central and southern valley will like reach around 105 heat indexes. Have updated rain chances to lower them slightly to around 70 percent with line and increased dew points slightly. Updated forecast sent. May need to update again as more storms develop at early afternoon. && .SHORT TERM... (Today and tonight) Issued at 303 AM EDT Fri Jul 5 2024 Key Messages: 1. Scattered to numerous showers and thunderstorms expected today ahead of a cold front. Marginally severe storms are possible, mainly in the afternoon. 2. Another hot, humid day is expected today but with increasing cloud cover and rain chances, we are not expected to reach Heat Advisory criteria. 3. Some fog development is possible tonight in locations that received rainfall. Discussion: A trough is moving into the Midwest. Weak troughing will be over the Tennessee Valley today and tonight. At the surface, a cold front will move through the region late tonight or early Saturday with a shift to northerly winds. POPs start to increase late this morning but the best chance for showers and thunderstorms will be this afternoon and evening. NBM guidance seems to be running high on POPs compared to the HREF but this latest run is a little closer. HRRR guidance has more activity north of I-40 and along the mountains. With good instability (CAPE over 2000 J/kg) and plenty of low level moisture in place, there will be a marginal risk for severe storms mainly in the afternoon during max heating. With increasing clouds and rain chances, Heat Advisory criteria will likely not be reached today. Although, it will be hot and humid with heat indices around 100 for much of the Southern Valley with highs in the lower 90s and dew points in the mid 70s. Some showers and storms may linger into the evening hours but mostly dry weather is expected after midnight. Fog development is possible but will likely be limited to places that receive rain. && .LONG TERM... (Saturday through Thursday) Issued at 303 AM EDT Fri Jul 5 2024 Key Messages: 1. Not quite as hot, but still slightly above normal through much of the long term. 2. Mostly dry conditions expected across of the area this weekend in the wake of a front Friday night into Saturday morning. 3. Diurnal showers and thunderstorms increase early next week especially across the higher elevations. Discussion: In general throughout the entire extended, trend PoPs lower each day compared to NBM guidance and deterministic models due to the drought conditions developing over much of the area. Also, overall chances of convection have been too high by ensembles and deterministic models. For Saturday, frontal boundary moves east of the Appalachians with drier air advecting into the region. Any chance of convection will be confided mainly over the far east Tennessee mountains and southwest North Carolina. NBM probabilities remain highest there for measurable rainfall. For Sunday, ridge of higher theta-e remain across the southern Appalachian mountains, especially over the Carolina's. A low chance of convection is expected over the far east Tennessee Mountains and southwest North Caroline but overall dry conditions. For Monday, boundary layer flow becomes more southeast/southerly allowing for moisture return with theta-e ridge axis pulling into east Tennessee. Better chance of diurnal convection especially for the Mountains and Plateau as forcing orographic. For Tuesday, Wednesday and Thursday, diurnal orographically forced convection will continue. Continue to believe that the NBM PoPs are too high due to the aforementioned above. There is a potential by Thursday that some of the moisture from BERYL may move into the Tennessee valley. && .AVIATION... (18Z TAFS) Issued at 155 PM EDT Fri Jul 5 2024 VFR conditions are expected outside of thunderstorms today. Showers and storms moving through terminals now will exit next hour or two but more could form through early evening ahead of a cold front to the west. Initial storms could have gusty winds to 30 knots or higher at TRI so have Tempo there. Later storms weaker but still possible MVFR conditions with rainfall and linger until around 01Z. Some fog/low CIGs will be possible late tonight at TYS and TRI so included brief MVFR ceiling early Saturday before VFR again. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 92 72 95 / 50 20 10 10 Knoxville McGhee Tyson Airport, TN 74 90 69 92 / 60 20 10 10 Oak Ridge, TN 72 90 68 92 / 50 10 0 10 Tri Cities Airport, TN 71 87 67 90 / 70 30 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....DH AVIATION...TD
Hazardous weather outlook, Jul 5, 3:50 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 350 AM EDT Fri Jul 5 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 350 AM EDT Fri Jul 5 2024 /250 AM CDT Fri Jul 5 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Showers and thunderstorms can be expected today through this evening. A few of these storms may become strong to marginally severe especially this afternoon, with damaging wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 5, 1:43 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
143 PM EDT Fri Jul 5 2024
TNZ017-044-051830-
Sullivan TN-Washington TN-
143 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN AND
NORTHEASTERN WASHINGTON COUNTIES THROUGH 230 PM EDT...
At 143 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colonial Heights, or near Kingsport, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Gray, Oak Grove, Spurgeon,
Colonial Heights, Bluff City, Tri-City Airport, and Blountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southwestern Virginia.
&&
LAT...LON 3640 8228 3639 8257 3653 8260 3660 8231
3660 8230 3659 8230 3641 8226
TIME...MOT...LOC 1743Z 257DEG 20KT 3645 8256
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGSSpecial weather statement, Jul 5, 1:53 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
153 PM EDT Fri Jul 5 2024
TNZ016-038-039-051845-
Hamblen TN-Grainger TN-Hawkins TN-
153 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...
NORTHEASTERN GRAINGER AND CENTRAL HAMBLEN COUNTIES THROUGH 245 PM
EDT...
At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morristown, Rutledge, Bean Station, Russellville, Thorn Hill,
Mooresburg, and Panther Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 8309 3619 8346 3633 8351 3640 8331
3639 8330 3640 8325 3642 8320 3643 8319
3645 8314
TIME...MOT...LOC 1753Z 258DEG 21KT 3629 8341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGSSpecial weather statement, Jul 5, 2:22 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
222 PM EDT Fri Jul 5 2024
TNZ016-039-042-051900-
Hamblen TN-Northwest Greene TN-Hawkins TN-
222 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAWKINS...CENTRAL
GREENE AND NORTHEASTERN HAMBLEN COUNTIES THROUGH 300 PM EDT...
At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 11 miles east of Morristown, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greeneville, Tusculum, Mosheim, Bulls Gap, Baileyton, St. Clair,
Kepler, McCloud, Romeo, and Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3646 8278 3616 8270 3613 8314 3615 8315
3632 8317
TIME...MOT...LOC 1821Z 250DEG 23KT 3622 8309
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGSSpecial weather statement, Jul 5, 2:24 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
224 PM EDT Fri Jul 5 2024
TNZ016-017-VAZ005-051915-
Sullivan TN-Hawkins TN-Scott VA-
224 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS AND SOUTH CENTRAL SCOTT COUNTIES THROUGH 315 PM
EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 12 miles northeast of Rogersville, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kingsport, Gate City, Surgoinsville, Weber City, Church Hill, Mount
Carmel, Okolona, and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southwestern Virginia.
&&
LAT...LON 3674 8256 3655 8247 3648 8290 3655 8294
3659 8284 3659 8289
TIME...MOT...LOC 1824Z 250DEG 24KT 3655 8285
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DGSSpecial weather statement, Jul 5, 2:26 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
226 PM EDT Fri Jul 5 2024
NCZ060-051915-
Cherokee NC-
226 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEROKEE COUNTY THROUGH
315 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Murphy, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Murphy, Hiawasse Dam, Violet, Marble, and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3509 8422 3523 8422 3525 8414 3524 8413
3525 8412 3525 8409 3526 8408 3527 8401
3524 8401 3522 8397 3523 8391 3508 8391
3506 8394
TIME...MOT...LOC 1826Z 266DEG 14KT 3516 8413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSSpecial weather statement, Jul 5, 2:44 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
244 PM EDT Fri Jul 5 2024
NCZ060-061-051930-
Clay NC-Cherokee NC-
244 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEROKEE AND CLAY
COUNTIES THROUGH 330 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Andrews, Murphy, Hayesville, Tusquitee, Marble, and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3515 8407 3523 8370 3520 8373 3520 8371
3519 8371 3518 8373 3516 8374 3515 8373
3515 8372 3516 8367 3499 8365 3499 8404
TIME...MOT...LOC 1843Z 260DEG 15KT 3507 8397
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:31 AM EDT | Special Weather Statement | MRX | Morgan, Roane, Scott | 59 min |
| Jul 5, 12:28 PM EDT | Special Weather Statement | MRX | Loudon, McMinn, Roane | 62 min |
| Jul 5, 12:35 PM EDT | Special Weather Statement | MRX | Claiborne | 55 min |
| Jul 5, 1:09 PM EDT | Special Weather Statement | MRX | McMinn, Polk | 66 min |
| Jul 5, 1:22 PM EDT | Special Weather Statement | MRX | Hawkins | 38 min |
| Jul 5, 1:25 PM EDT | Special Weather Statement | MRX | Grainger, Jefferson | 50 min |
| Jul 5, 1:43 PM EDT | Special Weather Statement | MRX | Sullivan | 47 min |
| Jul 5, 1:53 PM EDT | Special Weather Statement | MRX | Hamblen | 52 min |
| Jul 5, 2:22 PM EDT | Special Weather Statement | MRX | Greene | 38 min |
| Jul 5, 3:28 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.